CSN Login
Members Online: 1

You are here

vein pain !!!!

cheil's picture
cheil
Posts: 28
Joined: Dec 2004

hi all, I have completed 3 cycles of 12 of first line chemo for metastatic bowel cancer to my lungs(folfox 4 +avastin), I had 2 by a needle in my arms, then 1 by a hickman line. The hickman caused a blood clot in my arm so it has been removed, and I am on fragmin injections daily to reduce the clot. my query is 2 fold, first does anyone have any suggestions for soothing or getting rid of the pain in the small veins in the back of my hands and forearms from the needle infusions, as with the next one being via that route I am still in a lot of pain from the first 2. secondly, the clot is in my left forearm, and I have lots of pain in my elbow and shoulder, would an anti inflamitory drug help to reduce that pain, its worse during the night when the tempature is down, and wakes me up in agony, thanks all, Jim.

taraHK
Posts: 1961
Joined: Aug 2003

Dear Jim,
So sorry to hear this story. I really feel for you. I am on FOLFOX and had horrible vein pain -- like you, after 2 cycles (I think), I had a Hickman installed. Luckily the Hickman has been OK for me so far. The vein pain was awful. I was given two creams to use (external application). One was called Hirudoid (label says mucopolysaccharide polysulfate) and one was called Salirub (methyl salicylate and other ingredients). To be honest, I am not sure either of them helped a lot. Hate to say this but I think what helped was time. The pain did go away -- as did the purple and brown 'track marks'. I'm afraid I don't have any knowledge/suggestions about the pain resulting from your clot. Are you able to get hold of your doc or other medical staff for advice on that? I wish you all the best with your treatment. As if the dealing with the chemo itself isn't enough, then we have to deal with all these other things -- which are not minor!
With best wishes,
Tara

CAMaura
Posts: 719
Joined: Feb 2005

Hi Jim - How about asking your surgeon and oncologist about a porta-catheter; it is put under the skin in your chest or near your shoulder. My onc insisted on it, and I am happy that he did. Insertion and removal was hard on me, but it made chemo a lot easier to deal with. So sorry to hear that you are having this added pain/frustration. I hope I am not confusing the issue -- my port was never referred to as a Hickman....
All the best to you and do take care - Maura
Your chemo nurses might know of something to soothe the area; also, I have always found Pharmacists to be a fountain of logical info.

jana11
Posts: 708
Joined: May 2004

Hi. The first time I had chemo I got a peripheral line put in my arm. The result was inflammation called phlebitis. The only cure for me was time and warm compress several times a day. I microwaved a towel and wore it everywhere. Elevation may also help. Whenever I drove I'd wrap my right arm with the warm towel and put it over the seat to elevate over my heart. Pain in the butt, but in time it improved.

Hang in there. jana

cheil's picture
cheil
Posts: 28
Joined: Dec 2004

many thanks Jana, Maura, and Tara, thankfully the clot pain is reducing now and my arm is returning to its original colour, its more a discomfort than pain now. As for the veins, well I will try the creams you suggest and hope for the best, I'm just apprehensive that as the cycles progress these veins usually get worse, seems like i am caught between a rock and a hard place as the vein infusions are certain to bring more pain, but another hickman may bring another blood clot, some choice, but I'm cheerful, its a means to an end, roll on February when chemo finishes, thanks again, all the best from Scotland and take care, lots of love , Jim.

finner
Posts: 232
Joined: Jan 2005

Hi
Jim
I would also recommend a port o cath. It is done under a light general anaesthetic, and in most cases can be used to extract blood for tests also. It is an excellent vehicle for infusions, with no interference with veins. It means I havce to take warfarin (1mg) to keep blood thin in case of blood clots, but what the heck! I wish you the best of luck.

Margo

jsabol's picture
jsabol
Posts: 1156
Joined: Dec 2003

Hi Jim,
My treatment was 24 weekly infusions of 5FU and leucovorin. After the first 5 weeks, despite my (former) onc assuring me that "my veins were good", my veins got terribly sore and inflamed, not a clinical phlebitis, but sore as all get out. The backs of my hands were terribly discolored, which I could have tolerated, but the vein discomfort was too much. I then had a Bard port inserted, one of a few different kinds, which went under the collar bone, with a catheter threaded into one the large veins of the upper chest. The whole apparatus is like a bottle cap completely under the skin.
I did develop a blood clot, part of which traveled to my lung, doing no damage, and I remained on coumadin until after my chemo was completed and the port was removed. Even despite the blood clot experience, I'm sorry I didn't have the port inserted earlier. I couldn't have continued with the veins in my hand.
By the way, don't take any over the counter anti-inflammatories without MD approval, as most cause the blood to thin. Good luck, Judy

chynabear's picture
chynabear
Posts: 483
Joined: Jul 2005

Hi Jim,

So sorry to hear of your vein pain. I remember how mine felt after just having surgery and being in the hospital. My veins ache just hearing about your pain.

I agree; a porta cath is a great way to go. My Onc insisted on it before my first treatment as well and I never regreted it. The infusions were bad enough. I can't even imagine what they must feel like going through your veins. Find out what you can take to thin the blood enough to avoid clots with a porta cath. Even Asprin might be enough.

Good Luck,

Patricia

Subscribe to Comments for "vein pain !!!!"